Iowa, 2009Hail and Damaging Winds in Iowa, August 19, 2009
August 19, 2009 · NWS FSD · 9 events in 3 counties and zones
Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon and early evening of August 19th. The reprted wind damage was confined to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon and early evening of August 19th. The reprted wind damage was confined to trees. Damage was also caused by a lightning strike which started a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 3:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 19, 3:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 19 2009
.DISCUSSION...
PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD
THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN
FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND
CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND
THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN...
THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME
CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF
WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE
VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL
SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP
LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN
THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL
SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST
CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA...
WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S.
CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND
SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED
POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT
MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS
AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY
BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A
LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER
AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW
BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM
RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM
LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT
AND WED BASED ON COMPOSITE OF LONG RANGE MODELS.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL
THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF
CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF
CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
JM/RSR
Hazardous weather outlook, Aug 19, 10:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT WED AUG 19 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED
STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO
YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE
SMALL HAIL...AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY
EAST OF A LINE FROM BROOKINGS TO YANKTON.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 19, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 NW CANTON 43.33N 96.62W
08/19/2009 M0.88 INCH LINCOLN SD TRAINED SPOTTER
0443 PM HAIL 4 NW CANTON 43.34N 96.64W
08/19/2009 M0.88 INCH LINCOLN SD BROADCAST MEDIA
0443 PM HAIL 2 NNW CANTON 43.33N 96.60W
08/19/2009 M1.00 INCH LINCOLN SD PUBLIC
&&
MJFEvent by event
6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Sioux
- When
- August 19, 4:00 PM CST
- Where
- Sioux County, 2.3 mi NNW of Fairview
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -96.520
Lightning struck a house and started a fire. The fire started in a wall between two rooms, with fire and smoke damage resulting.
Hail, Sioux
- When
- August 19, 4:10 PM CST
- Where
- Sioux County, 1.66 mi ENE of Fairview
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.240, -96.470
Hail, Sioux
- When
- August 19, 4:20 PM CST to 4:30 PM CST
- Where
- Sioux County, 2.81 mi N of Lebanon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -96.380
Hail, Sioux
- When
- August 19, 4:40 PM CST
- Where
- Sioux County, 3.77 mi SSW of Rock Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.150, -96.330
Thunderstorm Wind, Sioux
- When
- August 19, 5:05 PM CST
- Where
- Sioux County, 1.47 mi SSW of Orange City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.000, -96.060
Hail, Ida
- When
- August 19, 6:30 PM CST
- Where
- Ida County, 0.86 mi NE of Holstein
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.490, -95.540
Hail, Woodbury
- When
- August 19, 6:31 PM CST
- Where
- Woodbury County, 3.45 mi N of Danbury
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.280, -95.720
Hail, Ida
- When
- August 19, 6:40 PM CST
- Where
- Ida County, 0.69 mi N of Galva
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.510, -95.420
Thunderstorm Wind, Ida
- When
- August 19, 6:40 PM CST
- Where
- Ida County, 0.86 mi NE of Holstein
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -95.540
Thunderstorm winds caused tree damage, including several limbs blown down. The winds were accompanied by pea size hail.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194192, 194685, 194686, 194687, 194688, 194689, 194690, 194691, 194692.